A Probabilistic Proof of the Breakdown of Besov Regularity in L-Shaped Domains

  • Victoria KnopovaEmail author
  • René L. Schilling
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 229)


We provide a probabilistic approach in order to investigate the smoothness of the solution to the Poisson and Dirichlet problems in L-shaped domains. In particular, we obtain (probabilistic) integral representations (9), (12)–(14) for the solution. We also recover Grisvard’s classic result on the angle-dependent breakdown of the regularity of the solution measured in a Besov scale.


Brownian motion Dirichlet problem Poisson equation Conformal mapping Stochastic representation Besov regularity 

MSC 2010

60J65 35C15 35J05 35J25 46E35 



We thank S. Dahlke (Marburg) who pointed out the reference [11], N. Jacob (Swansea) for his suggestions on the representation of Sobolev–Slobodetskij spaces, and A. Bendikov (Wrocław) who told us about the papers [13, 14]. We are grateful to B. Böttcher for drawing the illustrations and commenting on the first draft of this paper. Financial support from NCN grant 2014/14/M/ST1/00600 (Wrocław) for V. Knopova is gratefully acknowledged.


  1. 1.
    Bass, R.: Probabilistic Techniques in Analysis. Springer, New York (1995)zbMATHGoogle Scholar
  2. 2.
    Cioica, P., Dahlke, S., Kinzel, S., Lindner, F., Raasch, T., Ritter, K., Schilling, R.L.: Spatial Besov regularity for stochastic partial differential equations on Lipschitz domains. Studia Mathematica 207, 197–234 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cioica, P., Dahlke, S., Döhring, N., Friedrich, U., Kinzel, S., Lindner, F., Raasch, T., Ritter, K., Schilling, R.L.: On the convergence analysis of spatially adaptive Rothe methods. Found. Comput. Math. 14, 863–912 (2014)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cohen, A.: Numerical Analysis of Wavelet Methods. Elsevier, Amsterdam (2003)zbMATHGoogle Scholar
  5. 5.
    Cohen, A., Dahmen, W., DeVore, R.A.: Adaptive wavelet methods for elliptic operator equations: convergence rates. Math. Comput. 70, 27–75 (2001)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dahlke, S., Dahmen, W., DeVore, R.A.: Nonlinear approximation and adaptive techniques for solving elliptic operator equations. Wavelet Anal. Appl. 6, 237–283 (1997)MathSciNetGoogle Scholar
  7. 7.
    Dahlke, S., DeVore, R.A.: Besov regularity for elliptic boundary value problems. Commun. Partial Differ. Equ. 22, 1–16 (1997)MathSciNetCrossRefGoogle Scholar
  8. 8.
    DeVore, R.A.: Nonlinear approximation. Acta Numerica 7, 51–150 (1998)CrossRefGoogle Scholar
  9. 9.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order. Springer, Berlin (1998)zbMATHGoogle Scholar
  10. 10.
    Grisvard, P.: Elliptic Problems in Nonsmooth Domains. Pitman, Boston (1985)zbMATHGoogle Scholar
  11. 11.
    Jerison, D., Kenig, C.E.: The inhomogeneous Dirichlet problem in Lipschitz domains. J. Funct. Anal. 130, 161–219 (1995)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Jonsson, A., Wallin, H.: Function Spaces on Subsets of \({\mathbb{R}^n}\). Harwood Academic, New York (1984)zbMATHGoogle Scholar
  13. 13.
    Mitrea, D., Mitrea, I.: On the Besov regularity of conformal maps and layer potentials on nonsmooth domains. J. Funct. Anal. 201, 380–429 (2003)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Mitrea, D., Mitrea, M., Yan, L.: Boundary value problems for the Laplacian in convex and semiconvex domains. J. Funct. Anal. 258, 2507–2585 (2010)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Mörters, P., Peres, Y.: Brownian Motion. Cambridge University Press, Cambridge (2010)CrossRefGoogle Scholar
  16. 16.
    Port, S., Stone, C.J.: Brownian Motion and Classical Potential Theory. Academic Press, New York (1978)zbMATHGoogle Scholar
  17. 17.
    Stein, E.M.: Harmonic Analysis. Real-Variable Methods, Orthogonality, and Oscillatory Integrals. Princeton University Press, Princeton (NJ) (1993)Google Scholar
  18. 18.
    Triebel, H.: Theory of Function Spaces. Birkhäuser, Basel (1983)CrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Institut Für Mathematische StochastikFachrichtung MathematikTU Dresden, DresdenGermany

Personalised recommendations